kaletra and potassium deficiency
Feb 8, 2006
My son has been having a potassium deficiency since starting on Kaletra a couple of years ago.He gets so bad that without taking three ground up potassium every hour for three hours he can't even get up he is so weak. He has diarrhea often, is this the cause of lost potassium? All my reading has only confused me more as Kaletra seems to have potassium in it? April
Response from Dr. Young
Thanks for your post.
I'm not aware of any data that points to potassium deficiency being caused directly by lopinavir/ritonavir (Kaletra), though it makes sense to me that if your son has a lot of diarrhea, this alone can cause low potassium levels (hypokalemia).
Diarrhea that's this bad needs to be addressed aggressively-- assuming that other causes (like infection) are ruled out, then antidiarrheal medications (like Lomotil) can be tried, but ultimately this side effect might prompt a switch to an alternative medication.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If You Have Hiv Will A Common Cold Make You Even More Sick?
- What Types Of Cells Does Hiv Infect And What Kinds Does It Destroy?
- Paranoid Common Cold Hiv
- Sexually Transmitted Diseases Neurological Problems And Hiv
- If You Use A Condom Can You Get Hiv?
- When You Get Hiv When Do The Flu-like Symptoms Happen?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.